Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Tea and Anemia
Sep 4, 2006

Hi Dr. Bob, Thanks for this GREAT site! It has helped me, and I know lots of others, a great deal! I have been dealing with iron deficiency anemia for the last few weeks. My doc thinks it has been casued by too much asprin. I was taking niacin to help control my cholesterol, and with it I took two Extra Strength Excedrin in order to control the flushing I was getting from the niacin. Then my blood sugar went up, and the dr. took me off the niacin, because of it, but I kept on taking Excedrin for tooth problems I've been having, as well as minor aches and pains. (I'm 63!) I had a routine colonoscopy a year ago, and it was normal, so we're thinking the anemia likely is from the aspirin, although we are checking for blood in the stools, etc., too. In the meantime, I've been reading up on iron, and I saw in your answer of Jan. 2, '06 to a qestion of whether or not tea affects iron absorbtion, that it doesn't. However, I googled "Iron tea absorbtion" and got an article that says "Tannates in tea can decrease [iron] absorbtion." I'll give you the site: http://library.med.utah.edu/WebPath/TUTORIAL/IRON/IRON.html

I hope you are doing well! I have just switched off of Sustiva to Viarmune, with a Truvada chaser, and my viral lead is surpressed, and my T-Cell count is 629. By the way, I'm feeling MUCH BETTER since I've been off the Sustiva...I was on it for two years, but my dreams were getting worse and worse. At first I thought they were sort of "interesting," but then they got REALLY bad, and I'm glad to be rid of them!!! All Best! Bob

P.S.: I've also read that eating an orange, or drinking orange juice with iron-rich foods helps to INCREASE iron absorbtion....

Response from Dr. Frascino

Hello,

Yes, it is indeed true that tannates in tea can decrease some forms of iron absorption, but this is not a common cause of iron-deficiency anemia, even in countries that drink lots and lots of tea. Hopefully your physician has found the cause of your iron-deficiency-anemia problem.

I'm glad you are responding well to and better tolerating your new HAART regimen. Sustiva dreams can indeed go from interesting to annoying quite easily.

Thanks for writing in.

Be well.

Dr. Bob


Previous
Real Answers to Methamphetamine Questions
Next
Re:"are they forgetting us?"

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement